|« Type A With Itchy Ear||Feverfew For Type O Wife With Migraine »|
QUESTION: I have been told by a well recognized colon and rectal surgeon that the continued use of cascara sagrada creates a leopard like spotting in the colon. I have never heard of this and can find nothing written on the suject. Could you explain or direct me to an information source where this side affect might be mentioned?
ANSWER: Laxatives are generally well tolerated and are generally considered safe drugs, although when taken at much higher than the recommended doses (laxative abuse) some side effects may occur (e.g. hypokalemia, metabolic alkalosis, renal tubular damage). It is controversial whether the laxatives currently used may lead to changes of the autonomous nervous system of the colon. What your GI was alluding to (Melanosis coli) is due to pigment-laden scavenger cells within the mucous lining of the colon, appearing to be the result of free-radical damage (1). It occurs after long-term intake of some laxatives, like Cascara, although even this relationship has been contested, and has no functional consequences.(2) Pigmented spots in the colon are known to be highly lectin sensitive, so it is not impossible for the relationship between laxatives and colon pigmentation to be largely dependent on the level of lectin intake in the diet(3) -a good rationale for factoring in blood type.
1. Krbavcic A, Pecar S, Schara M, Muller K, Wiegrebe W. Anthranoid free radicals found in pseudomelanosis coli. Pharmazie. 1998 May;53(5):336-8.
2. Byers RJ, Marsh P, Parkinson D, Haboubi NY. Melanosis coli is associated with an increase in colonic epithelial apoptosis and not with laxative use. Histopathology. 1997 Feb;30(2):160-4.
3. Benavides SH, Morgante PE, Monserrat AJ, Zarate J, Porta EA. The pigment of melanosis coli: a lectin histochemical study. Gastrointest Endosc. 1997 Aug;46(2):131-8.